Washington, 2003

Heavy Snow in Washington, November 24 to 25, 2003

November 24 to 25, 2003 · NWS OTX · 3 events in 3 counties and zones

A winter storm brought more heavy snow to the mountains and valleys of northeastern Washington during the night of November 24th. In the Northeast Mountains Clayton and Deer Park received 6 inches of new snow.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A winter storm brought more heavy snow to the mountains and valleys of northeastern Washington during the night of November 24th. In the Northeast Mountains Clayton and Deer Park received 6 inches of new snow. In the Spokane area generally 2 to 3 inches fell with 4 inches reported by a spotter in the South Hill neighborhood. Over the Washington Palouse a narrow band of persistent snow lasted much of the day on November 25th and produced 8 inches of snow near Tekoa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 24, 2:45 PM PST, 5 hours 15 minutes earlier.

Area forecast discussion, Nov 24, 2:45 PM PST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
245 PM PST MON NOV 24 2003

STARTING DEC 1 2003 NWS SPOKANE WILL ISSUE TWO ROUTINE FORECAST
DISCUSSIONS EACH DAY...ONE AT 230 AM AND ANOTHER AT 230 PM.
ADDITIONAL DISCUSSIONS WILL BE ISSUED ON AN AS NEEDED BASIS FOR
FORECAST CHANGES. PLEASE CONTACT NWS SPOKANE IF YOU HAVE FEEDBACK
ON THIS PROPOSED CHANGE.

.SYNOPSIS...SNOW SHOWERS WILL LINGER INTO THE EVENING OVER THE IDAHO
PANHANDLE. OTHERWISE A BREEZY BUT QUIET NIGHT WILL DESCEND OVER THE
REGION. THE BREAK WILL BE SHORT LIVED AS ANOTHER WINTER STORM SYSTEM
MOVES THROUGH THE REGION TUESDAY MORNING FOR MORE SNOW OVER MUCH OF
EASTERN WASHINGTON AND NORTH IDAHO. THE CAVALCADE OF STORMS WILL
CONTINUE EVERY 24 TO 36 HOURS THROUGH THE THANKSGIVING DAY HOLIDAY.

&&

.DISCUSSION...
.TONIGHT THROUGH TUESDAY NIGHT...THE UPPER LEVEL SHORT WAVE WHICH
BROUGHT SNOW TO THE AREA LAST NIGHT IS MOVING EAST OF THE REGION. A
REINFORCING SHOT OF COLD AIR HAS BEEN INJECTED INTO EASTERN
WASHINGTON TODAY BEHIND THIS MORNINGS COLD FRONT. PACIFIC SATELLITE
INDICATES A LONG FETCH OF JET CIRRUS STRETCHING ALONG THE ALEUTIANS
CULMINATING IN AN AREA OF ISENTROPIC ENHANCEMENT JUST WEST OF
VANCOUVER ISLE. THIS IS THE STORM WHICH WILL MENACE THE FORECAST AREA
STARTING TONIGHT OVER THE CASCADES AND OVER THE EASTERN FORECAST AREA
TUESDAY MORNING. MODELS INITIALIZE THE FIELD OF MOTION SIMILAR AND
WELL. DIFFERENCES IN MODEL SYNOPTIC DETAILS SHOW UP BY THE CRITICAL
TIME PERIOD TOMORROW MORNING. THESE DIFFERENCES WILL ONLY CHANGE THE
FORECAST FOR HOW MUCH ACCUMULATING SNOW WILL FALL...NOT IF
ACCUMULATING SNOW WILL FALL. ETA DIVES THE SYSTEM A LITTLE FARTHER
SOUTH LEAVING THE FORECAST AREA CLOSER TO THE NORTHERN EDGE OF THE
ASSOCIATED SHORT WAVE DYNAMICS AND IMPLIES LESS SNOW FROM THIS STORM
OVER THE FORECAST AREA. GFS BRINGS THE ENERGY FARTHER NORTH INTO THE
FORECAST AREA AND A BETTER DEFINED WARM FRONT/COLD FRONT COUPLET
MOVING THROUGH. THIS SUGGEST BETTER LIFT AND HEAVIER SNOW AMOUNTS AS
IT PASSES. CLOSE SCRUTINY OF SATELLITE SUGGESTS THE 160+ KT JET
STREAM DRIVING THIS SYSTEM IS TAKING A SWALE TO THE SOUTH AS IT
APPROACHES THE COAST. THUS WILL HEDGE TOWARD THE ETA THIS TIME.
TONIGHT THE CURRENT HEAVY SNOW WARNING FOR THE IDAHO PANHANDLE
MOUNTAINS WILL BE KILLED WITH THE AFTERNOON ISSUANCE. A FEW LINGERING
SNOW SHOWERS THERE TONIGHT OVER THE HIGH PEAKS. THE REMAINDER OF THE
FORECAST AREA BEGINS TO RADIATE THROUGH PARTLY CLOUDY SKIES SOON
AFTER SUNSET. OVERRUNNING CIRRUS SHIELD MOVES IN AFTER A FEW HOURS
HALTING TEMPERATURES FROM DROPPING PAST THE MID 20S OR SO. BY LATE
TONIGHT THE CASCADES COME UNDER THE INFLUENCE OF MODERATE ISENTROPIC
ASCENT AS A PACIFIC MOISTURE FETCH PLOWS INTO THE COAST. A SNOW
ADVISORY WILL BE ISSUED TO COVER MODERATE VALLEY ACCUMULATIONS AND
HIGHER MOUNTAIN SNOWS DURING THIS PERIOD. BY 12Z (400 AM) THE
MOISTURE CROSSES THE BASIN AND BEGINS ASCENT OVER THE COLD DOME OF
AIR OVER THE EASTERN COLUMBIA BASIN WITH AN ADDED OROGRAPHIC
INFLUENCE INTO THE PANHANDLE. A STRONG JET DIVERGENT EXIT REGION ALSO
CROSSES THE REGION FOR UPPER LEVEL SUPPORT TO THE LOWER LEVEL FRONTAL
LIFT. HENCE COMES MORE SNOW FOR THE EASTERN ZONES. ZONE GROUPINGS A
LITTLE ODD THIS AFTERNOON WITH THE FAR EASTERN WASHINGTON ZONES
PROBABLY ONCE AGAIN ON THE MARGIN OF HEAVY SNOW ACCUMULATION. WILL
ISSUE WINTER WEATHER ADVISORY FOR SNOW OVER THESE ZONES FROM THE
NORTHEAST MOUNTAINS OF WASHINGTON THROUGH THE SPOKANE AREA AND DOWN
TO THE PALOUSE. WILL RESERVE THE HEAVY SNOW WARNINGS FOR THE MORE
OROGRAPHICALLY FAVORABLE IDAHO ZONES FROM THE PANHANDLE MOUNTAINS
THROUGH THE COEUR DALENE AREA AND THE IDAHO PALOUSE. ACCUMULATING
BUT SUB-ADVISORY SNOW IS POSSIBLE EVEN AT LEWISTON DURING THE
MORNING.

THIS SYSTEM WILL LIKELY IMPACT THE REGION DURING MORNING RUSH HOUR...
BUT THEN MOVE QUICKLY EAST WITH A SHUT OFF OF STEADY SNOW BY NOON
EXCEPT FOR THE PANHANDLE MOUNTAINS WHERE WINTER STORM WARNING WILL
RUN THROUGH THE DAY AND INTO THE NIGHT. A TYPICAL FAST WESTERLY
FLOW REGIME WILL TAKE OVER WITH MAINLY DRY CONDITIONS IN THE LEE OF
THE CASCADES AND CONTINUING SNOW SHOWERS IN THE IDAHO MOUNTAINS.
BREEZY TO LOCALLY WINDY CONDITIONS ACROSS THE BASIN WILL MIX OUT
HIGH TEMPERATURES INTO THE MID TO UPPER 30S DURING THE DAY AND
PREVENT DRASTIC TEMPERATURE DROPS ON TUESDAY NIGHT. /FUGAZZI

WEDNESDAY THROUGH THURSDAY...LOOKS LIKE A FAIRLY PERSISTENT FORECAST
ONCE THE COLD FRONT PASSES THROUGH THE REGION TUESDAY NIGHT. AN
ANCHORING LOW PRESSURE SYSTEM SLOWLY DRIFTS THROUGH CENTRAL ALBERTA
BEFORE SLIDING INTO THE PRAIRIE PROVINCES...WHILE HIGH PRESSURE
REMAINS FIXED OVER THE EASTERN PACIFIC. THIS KEEPS NEARLY STEADY
STATE WEST TO NORTHWEST 850 MB FLOW OVER THE INLAND NW WITH GOOD
POTENTIAL INSTABILITY STICKING AROUND THROUGH EARLY THANKSGIVING.
THIS IS AN IDEAL SETUP FOR PROLONGED SNOW SHOWER ACTIVITY OVER THE
CASCADES AND NORTH IDAHO MOUNTAINS. MEANWHILE IT GENERATES LITTLE
PRECIPITATION OVER THE BASIN WITH JUST A SLIGHTLY BETTER CHANCE INTO
THE SPOKANE AREA. 24 HOUR PRECIPITATION TOTALS LOOK VERY IMPRESSIVE
FOR THE ZONE 42 CREST...BUT THE SPILLOVER WILL BE LOCALIZED DUE TO
850MB WINDS NO GREATER THAN 30 KTS. IF THE 12Z MODELS ARE IN THE
BALLPARK...THE CREST AREAS OF ZONE 42 COULD SEE OVER A FOOT OF SNOW
WHILE THE IDAHO MOUNTAINS COULD PILE UP AN AN ADDITIONAL 6 TO 10
INCHES. DUE TO THE SHOWERY REGIME AND THE LOCALIZED ACCUMULATIONS...
WE WILL NOT ISSUE ANY HEADLINES FOR THIS EVENT HOWEVER WE WILL WORD
FOR ADDITIONAL ACCUMULATIONS IN THE WSW. AIRMASS STABILITY BEGINS TO
INCREASE BY THURSDAY AS WE SEE STRONG SURFACE-850MB RIDGING BUILD
OFFSHORE. THIS WILL CAUSE SIGNIFICANT WEAKENING TO THE UPSLOPE WIND
COMPONENT AND SHOULD BRING A GRADUAL END TO THE PRECIPITATION BY
THANKSGIVING DAY. THANKSGIVING TEMPERATURES FORECASTS COULD BE TRICKY
AS THE FLOW BEGINS TO BACK OFFSHORE AHEAD OF THE STRONG BAROCLINIC
BAND. SUSPECT WE WILL BE SUBJECT TO DECENT COLD AIR DAMMING NEAR
THE EAST SLOPES WHILE THE ETA GUIDANCE SEEMS TO FOCUS ON THE STRONG
WARM AIR ADVECTION ALOFT. HAVE TRENDED TEMPERATURES TOWARD THE
COOLER AVN NUMBERS...BUT EVEN THEY MIGHT PROVE A LITTLE TOO WARM.
FX

THURSDAY NIGHT THROUGH MONDAY...A SIGNIFICANT WARM OVER-RUNNING
EVENT IS ON TAP FOR THURSDAY NIGHT AND FRIDAY...FOLLOWED QUICKLY BY A
COLD FRONTAL PASSAGE LATER IN THE DAY ON FRIDAY. SNOW LEVELS SHOULD
RISE ACCORDINGLY BUT BRIEFLY AHEAD OF THE COLD FRONT. HOWEVER WILL
TEMPER THESE SOME AS THERE IS A QUESTION TO HOW MUCH MIXING MAY
OCCUR AT THE LOWER ELEVATIONS. PROGS INDICATE AMPLE PWATS AND WILL
HAVE TO MONITOR THIS CLOSELY FOR THE NEXT FEW DAYS FOR RUN OFF
POTENTIAL IN LOCAL RIVERS FRIDAY. A BRIEF BREAK ON SATURDAY
FOLLOWED BY ANOTHER WEATHER SYSTEM DROPPING INTO THE
REGION FROM THE NORTHWEST SATURDAY NIGHT AND SUNDAY. WEAK
HIGH PRESSURE BUILDS INTO THE REGION ON MONDAY AHEAD OF YET ANOTHER
POTENTIAL STORM SYSTEM BY THE MIDDLE OF NEXT WEEK. TOBIN

&&

.PRELIMINARY POINT TEMPS/POPS...

SPOKANE        026 035 027 035 029 037/ 20 60 20 30 30 10
COEUR DALENE  024 035 027 036 026 038/ 20 60 50 40 30 10
PULLMAN        026 037 028 036 032 039/ 20 60 40 30 30 10
LEWISTON       030 043 031 042 034 046/ 20 50 50 30 30 05
COLVILLE       024 036 026 038 023 042/ 30 60 40 30 20 20
SANDPOINT      021 033 028 036 026 036/ 50 90 60 40 40 10
WALLACE        021 033 024 036 025 036/ 50 90 70 50 50 10
MOSES LAKE     027 041 030 042 029 042/ 10 20 10 10 10 10
WENATCHEE      028 041 031 041 028 040/ 20 20 10 10 10 30
OMAK           023 037 028 039 026 037/ 20 30 10 20 10 20
&&

.OTX...WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING IDAHO ZONES 001 AND 004 TUESDAY
     AND TUESDAY NIGHT...
  ...HEAVY SNOW WARNING IDAHO ZONES 002 AND 003 TUESDAY MORNING.
WA...SNOW ADVISORY FOR THE VALLEYS OF WASHINGTON ZONE 37 TUESDAY
     MORNING...
  ...SNOW ADVISORY WASHINGTON ZONE 33 AND 36 TUESDAY MORNING...
&&
Hazardous weather outlook, Nov 24, 6:00 PM PST, 2 hours before
IDZ001>004-026-027-WAZ031>038-041>044-251430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
600 PM PST MON NOV 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH
IDAHO

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THE FOLLOWING WATCHES, WARNINGS AND ADVISORIES ARE IN EFFECT:

  ...WINTER STORM WARNING CONTINUES FOR TUESDAY AND TUESDAY EVENING...
   FOR THE FOLLOWING LOCATIONS:
     NORTHERN PANHANDLE, CENTRAL PANHANDLE MOUNTAINS
  ...HEAVY SNOW WARNING CONTINUES FOR TUESDAY MORNING...
   FOR THE FOLLOWING LOCATIONS:
     COEUR DALENE AREA, IDAHO PALOUSE
  ...SNOW ADVISORY CONTINUES FOR TUESDAY MORNING...
   FOR THE FOLLOWING LOCATIONS:
     WASHINGTON PALOUSE, SPOKANE AREA
     NORTHEAST MOUNTAINS, EAST SLOPES NORTHERN CASCADES

FOR FURTHER DETAILS...SEE THE LATEST WINTER WEATHER BULLETIN (WWUS46
KOTX WSWOTX).

A PROGRESSION OF ADDITIONAL STORMS ARE EXPECTED TO BRING OCCASIONAL
HEAVY SNOWS AND RAIN THROUGH THE END OF THE WEEK. AFTER THE TUESDAY
STORM THE NEXT CHANCE OF MOUNTAIN SNOW AND VALLEY RAIN WILL BEGIN
LATE THURSDAY AFTERNOON AND CONTINUE THROUGH THURSDAY NIGHT
CHANGEING TO ALL RAIN ON FRIDAY AND BACK TO SNOW SHOWERS FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Stevens/Pend Oreille/X N Spokane

When
November 24, 8:00 PM PST to November 25, 8:00 AM PST
Where
Stevens/Pend Oreille/X N Spokane forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Heavy Snow, Ne Lincoln/Spokane X Extreme N Part

When
November 24, 8:00 PM PST to November 25, 8:00 AM PST
Where
Ne Lincoln/Spokane X Extreme N Part forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Heavy Snow, Whitman & Extreme Se Spokane

When
November 24, 9:00 PM PST to November 25, 4:00 PM PST
Where
Whitman & Extreme Se Spokane forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331839, 5331840, 5331841.